August 9, 2013
Dear Mayo Clinic:
My mother was diagnosed with breast cancer two years ago at age 58 and began treatment immediately. She is in remission now but recently found out she has cardiotoxicity, probably from the chemotherapy. What is it, and how is it treated?
Cardiotoxicity is damage to the heart caused by medication. Many kinds of drugs, including certain cancer treatment medications, may lead to heart damage. Treatment for cardiotoxicity depends on how the heart is affected and the severity of the damage.
Heart disease associated with chemotherapy is rare, and not all chemotherapy drugs carry the potential side effect of heart damage. But some chemotherapy drugs, as well as other medications used to treat cancer, may raise a person's risk of developing heart disease.
In breast cancer treatment a commonly used chemotherapy drug that may result in cardiotoxicity is doxorubicin (Adriamycin). Trastuzumab (Herceptin), another common medication prescribed to people who have breast cancer, also may lead to cardiotoxicity. These drugs may cause heart damage by weakening the heart muscle, a condition known as cardiomyopathy. Cardiomyopathy makes it harder for the heart to pump blood and deliver it to the rest of the body.
Damage to the heart from medications can range from mild to severe. In some cases the damage may only be temporary. In others, it can be permanent. If the damage to the heart is very minor with no symptoms, then no treatment may be necessary. If the damage is more severe, then it may be helpful to take medications to lessen the amount of work the heart has to do.
Treatment of cardiomyopathy often involves a combination of medications. They may include angiotensin-converting enzyme, or ACE, inhibitors. ACE inhibitors work by dilating blood vessels to lower blood pressure, improve blood flow and decrease the heart's workload. Another group of medications called angiotensin II receptor blockers has many of the same benefits. They may be an alternative for people who cannot tolerate ACE inhibitors. Other medications such as beta blockers to slow the heart beat and lower blood pressure, and diuretics, or water pills, to lower the amount of fluid in the body, also may be useful for treating a weakened heart muscle.
Certain types of chemotherapy drugs such as fluorouracil, or 5-FU, can lead to sudden coronary artery spasm and an acute heart attack. Other drugs may also lead to heart rhythm disturbances, or arrhythmias. Treatment for cancer with drugs known as angiogenesis inhibitors and other targeted cancer medications have been linked to high blood pressure.
In addition, some cancers require radiation therapy. If the area of the body receiving radiation includes the heart, that also may raise the risk of cardiomyopathy, coronary artery disease and heart attack. Treatment for these conditions varies, again depending on the severity and on a person's overall medical condition.
Many times it can be very hard to determine if heart damage is directly linked to a certain cancer medication or if it is the result of some other cause. Additional common causes of heart damage can include viral infections, medication for another condition, and underlying heart disease, among many others.
It may be beneficial for your mother to have a consultation with a heart specialist who can thoroughly assess her situation and help decide on a treatment plan that is best for her. If your mother needs cancer treatment again in the future, her doctors can take steps to lower the risk of that treatment causing additional heart damage.
— Timothy Moynihan, M.D., Medical Oncology, Mayo Clinic, Rochester, Minn.